Medical questions & health advice by board certified doctors
"Could the medication I'm taking be making me gain weight in my face?"
I'm taking Prednisone to help clear up a rash and I feel like my face is getting fat and round, but the rest of my body is the same. Am I just imagining things or could the steroids be causing this?
Prednisone is a synthetic corticosteroid drug that prevents the release of substance in the body that causes inflammation. Therefore, it is particularly effective as an immunosuppressant drug used to treat certain inflammatory diseases. Prednisone, like any other steroids, has significant side effects. Its side effects are numerous, and many are serious. You are not imagining that your face is gaining weight. One side effect of prednisone is that it causes your face to become swollen that eventually gives it a moon-like appearance over the course of several months. The bad news is that right now while you are on prednisone, there is nothing that you can do to make your moon-face go away. (You might soon start to gain some weight as well). The good news is that the swelling and fluid (and weight gain on the body) will go away when you come off the steroids. How long have you been on prednisone? What is your current dosage? I think the dosage of 10 mg is ideal that it will allow the side effects to be manageable with occasional flares. Once you start tapering slowly over the months to this dosage (10 mg), all the steroid bloat will be gone in your face (as well as any weight gain). I would recommend a consultation with a primary care physician for more information about the side effects and how to manage them.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.